Thionamide-induced neutropenia and ecthyma in a pregnant patient with hyperthyroidism

Saly K. Thomas, Jeanne S. Sheffield, Scott W. Roberts

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Background: Agranulocytosis is known to be a rare side effect of thionamides. This complication puts pregnant patients at particular risk for infections. Obstetricians caring for such patients have the difficult task of deciding between conservative or surgical management. Case: The patient is a 37-year-old gravida 4 para 3 Hispanic woman at 11 weeks of gestation with recently diagnosed hyperthyroidism who presented with a neutropenic fever and ecthyma as a complication of thionamide use. She subsequently underwent a thyroidectomy and then had a spontaneous abortion on postoperative day 2. Conclusion: This patient had life-threatening thyrotoxicosis complicated by neutropenic fever and infection, likely caused by a reaction to thionamides. She quickly recovered with broad-spectrum antibiotics. She could not be restarted on methimazole or propylthiouracil as a result of agranulocytosis and thus underwent thyroidectomy.

Original languageEnglish (US)
Pages (from-to)490-492
Number of pages3
JournalObstetrics and Gynecology
Volume122
Issue number2 PART2
DOIs
StatePublished - Aug 2013

Fingerprint

Ecthyma
Hyperthyroidism
Neutropenia
Agranulocytosis
Thyroidectomy
Fever
Methimazole
Propylthiouracil
Thyrotoxicosis
Spontaneous Abortion
Infection
Hispanic Americans
Anti-Bacterial Agents
Pregnancy

ASJC Scopus subject areas

  • Obstetrics and Gynecology

Cite this

Thionamide-induced neutropenia and ecthyma in a pregnant patient with hyperthyroidism. / Thomas, Saly K.; Sheffield, Jeanne S.; Roberts, Scott W.

In: Obstetrics and Gynecology, Vol. 122, No. 2 PART2, 08.2013, p. 490-492.

Research output: Contribution to journalArticle

Thomas, Saly K. ; Sheffield, Jeanne S. ; Roberts, Scott W. / Thionamide-induced neutropenia and ecthyma in a pregnant patient with hyperthyroidism. In: Obstetrics and Gynecology. 2013 ; Vol. 122, No. 2 PART2. pp. 490-492.
@article{f67c89a40dc84e3dbff383e68617dfac,
title = "Thionamide-induced neutropenia and ecthyma in a pregnant patient with hyperthyroidism",
abstract = "Background: Agranulocytosis is known to be a rare side effect of thionamides. This complication puts pregnant patients at particular risk for infections. Obstetricians caring for such patients have the difficult task of deciding between conservative or surgical management. Case: The patient is a 37-year-old gravida 4 para 3 Hispanic woman at 11 weeks of gestation with recently diagnosed hyperthyroidism who presented with a neutropenic fever and ecthyma as a complication of thionamide use. She subsequently underwent a thyroidectomy and then had a spontaneous abortion on postoperative day 2. Conclusion: This patient had life-threatening thyrotoxicosis complicated by neutropenic fever and infection, likely caused by a reaction to thionamides. She quickly recovered with broad-spectrum antibiotics. She could not be restarted on methimazole or propylthiouracil as a result of agranulocytosis and thus underwent thyroidectomy.",
author = "Thomas, {Saly K.} and Sheffield, {Jeanne S.} and Roberts, {Scott W.}",
year = "2013",
month = "8",
doi = "10.1097/AOG.0b013e3182864370",
language = "English (US)",
volume = "122",
pages = "490--492",
journal = "Obstetrics and Gynecology",
issn = "0029-7844",
publisher = "Lippincott Williams and Wilkins",
number = "2 PART2",

}

TY - JOUR

T1 - Thionamide-induced neutropenia and ecthyma in a pregnant patient with hyperthyroidism

AU - Thomas, Saly K.

AU - Sheffield, Jeanne S.

AU - Roberts, Scott W.

PY - 2013/8

Y1 - 2013/8

N2 - Background: Agranulocytosis is known to be a rare side effect of thionamides. This complication puts pregnant patients at particular risk for infections. Obstetricians caring for such patients have the difficult task of deciding between conservative or surgical management. Case: The patient is a 37-year-old gravida 4 para 3 Hispanic woman at 11 weeks of gestation with recently diagnosed hyperthyroidism who presented with a neutropenic fever and ecthyma as a complication of thionamide use. She subsequently underwent a thyroidectomy and then had a spontaneous abortion on postoperative day 2. Conclusion: This patient had life-threatening thyrotoxicosis complicated by neutropenic fever and infection, likely caused by a reaction to thionamides. She quickly recovered with broad-spectrum antibiotics. She could not be restarted on methimazole or propylthiouracil as a result of agranulocytosis and thus underwent thyroidectomy.

AB - Background: Agranulocytosis is known to be a rare side effect of thionamides. This complication puts pregnant patients at particular risk for infections. Obstetricians caring for such patients have the difficult task of deciding between conservative or surgical management. Case: The patient is a 37-year-old gravida 4 para 3 Hispanic woman at 11 weeks of gestation with recently diagnosed hyperthyroidism who presented with a neutropenic fever and ecthyma as a complication of thionamide use. She subsequently underwent a thyroidectomy and then had a spontaneous abortion on postoperative day 2. Conclusion: This patient had life-threatening thyrotoxicosis complicated by neutropenic fever and infection, likely caused by a reaction to thionamides. She quickly recovered with broad-spectrum antibiotics. She could not be restarted on methimazole or propylthiouracil as a result of agranulocytosis and thus underwent thyroidectomy.

UR - http://www.scopus.com/inward/record.url?scp=84880932624&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84880932624&partnerID=8YFLogxK

U2 - 10.1097/AOG.0b013e3182864370

DO - 10.1097/AOG.0b013e3182864370

M3 - Article

VL - 122

SP - 490

EP - 492

JO - Obstetrics and Gynecology

JF - Obstetrics and Gynecology

SN - 0029-7844

IS - 2 PART2

ER -